MAUDE Adverse Event Report: ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER

ABBOTT VASCULAR ARMADA 35 PTA CATHETER; PERIPHERAL DILATATION CATHETER
Model Number B1140-040
Medical Device Problem Codes Difficult to Remove (1528); Material Rupture (1546); Material Separation (1562); Device Damaged by Another Device (2915)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/06/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The device is expected to be returned for evaluation.It has not yet been received.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the left common iliac vein with 70% stenosis.The 14.0x40mm armada 35 balloon dilatation catheter was advanced without resistance and used for post-dilatation, however, it ruptured during the first inflation at 4 atmospheres (atms).The device was prepared per instructions for use (ifu).The implanted stent compressed when the balloon ruptured and during withdrawal, the balloon material got caught on the stent and sheared the stent.The physician pulled it back to the sheath, then pulled sheath out with balloon and the wire without force.The sheath was discarded and part of the balloon material may have been inside the sheath.It also noted that the distal marker was sheared off of the balloon and was removed after performing exploratory cut-down surgery.The physician was able to find and remove the distal marker of the balloon but did not find any balloon material in the anatomy.The patient underwent a computerized tomography (ct) scan and no distal balloon fragments were found in the anatomy but it is unsure if fragments remain on the stent implanted.There was no clinically significant delay in the procedure.The patient was fine but was prolonged in the hospital due to the surgical intervention.The patient was discharged on (b)(6)2022.No additional information was provided.
 
Additional Manufacturer Narrative
The device was returned for analysis.The balloon rupture and separation were confirmed.The difficult to remove could not be confirmed being related to circumstances of the procedure and cannot be replicated in a lab environment.A review of the lot history record revealed no manufacturing nonconformities that would have contributed to this complaint.Additionally, a review of the complaint history of the reported lot revealed no other complaints.Balloon material ruptures can be affected by numerous factors including, but not limited to, balloon damage during processing of the balloon material, materials, inflation technique, and interactions with other devices, lesion or calcification in the graft, or insufficient preparation prior to use.The balloon ruptured during the first inflation, the photo of the device reveals a longitudinal rupture starting at or in the shoulder and flows into a radial tear that is in the working length.It may be possible that damage to the balloon occurred from the stent during insertion which induced the rupture and the radial tear, including the compression of the stent.The radial tear may also have occurred due to an interaction with the stent during removal as the stent did ¿compress¿ after rupture indicating the two were attached.Based on the information provided, a definitive cause for the reported balloon rupture, separation and difficult to remove could not be determined.It is likely possible that the balloon rupture, difficult to remove, damage to another device, and subsequent separation occurred due to an initial interaction with the stent.However, this could not be confirmed.The additional therapy to remove the separated portion was due to the case circumstances.There is no indication of a product quality issue with respect to the design, manufacture, or labeling of the device.
 
Event or Problem Description
It was reported that the procedure was to treat a lesion in the left common iliac vein with 70% stenosis.The 14.0x40mm armada 35 balloon dilatation catheter was advanced without resistance and used for post-dilatation, however, it ruptured during the first inflation at 4 atmospheres (atms).The device was prepared per instructions for use (ifu).The implanted stent compressed when the balloon ruptured and during withdrawal, the balloon material got caught on the stent and sheared the stent.The physician pulled it back to the sheath, then pulled sheath out with balloon and the wire without force.The sheath was discarded and part of the balloon material may have been inside the sheath.It also noted that the distal marker was sheared off of the balloon and was removed after performing exploratory cut-down surgery.The physician was able to find and remove the distal marker of the balloon but did not find any balloon material in the anatomy.The patient underwent a computerized tomography (ct) scan and no distal balloon fragments were found in the anatomy but it is unsure if fragments remain on the stent implanted.There was no clinically significant delay in the procedure.The patient was fine but was prolonged in the hospital due to the surgical intervention.The patient was discharged on 10/08/2022.Subsequent to the initially filed report, the following information was provided.Returned device analysis identified the balloon separated.The account confirmed the balloon separation.It was also confirmed by the account that the balloon and the balloon markers were the missing segments of the device not returning.

Brand Name
ARMADA 35 PTA CATHETER
Common Device Name
PERIPHERAL DILATATION CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR
26531 ynez rd.
temecula CA 92591 4628
Manufacturer (Section G)
ABBOTT VASCULAR COSTA RICA, REG # 3009564766
52 calle 3 b31 coyol free zone
el coyol alajuela
CS  
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key15680333
Report Number2024168-2022-11083
Device Sequence Number12355577
Product Code LIT
UDI-Device Identifier08717648155024
UDI-Public08717648155024
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
K111899
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/29/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2024
Device Model NumberB1140-040
Device Catalogue NumberB1140-040
Device Lot Number10602G1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/06/2022
Supplement Date Received by Manufacturer12/12/2022
Initial Report FDA Received Date10/27/2022
Supplement Report FDA Received Date12/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age44 YR
Patient SexFemale
Patient Weight94 KG